Alert archive / Kansas / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 37, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at May 16, 2015, 6:43 PM CDT for Douglas County, Franklin County, Jefferson County, Kansas. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 16, 2015, 6:43 PM CDT (23:43 UTC)
- Expired
- May 16, 2015, 7:30 PM CDT
- In force
- 47 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Douglas County, KS, Franklin County, KS, Jefferson County, KS
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 16, 5:57 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 11.7 hours before the alert went out and 34 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 768 J/kg
- Mixed-layer CIN
- -17 J/kg
- Mixed-layer LCL
- 632 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 60 m²/s²
- 0-3 km storm-relative helicity
- 77 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted, in the capitals the NWS used until 2016.
304
WUUS53 KTOP 162343
SVRTOP
KSC045-059-087-170030-
/O.NEW.KTOP.SV.W.0037.150516T2343Z-150517T0030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
643 PM CDT SAT MAY 16 2015
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
DOUGLAS COUNTY IN EAST CENTRAL KANSAS...
NORTH CENTRAL FRANKLIN COUNTY IN EAST CENTRAL KANSAS...
SOUTHEASTERN JEFFERSON COUNTY IN NORTHEAST KANSAS...
* UNTIL 730 PM CDT
* AT 641 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM TECUMSEH TO LECOMPTON TO POMONA...AND MOVING
NORTHEAST AT 50 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
BALDWIN CITY...LAWRENCE...OSKALOOSA...CENTROPOLIS...LECOMPTON...
LONE STAR...PERRY...WILLIAMSTOWN...PLEASANT GROVE...VINLAND...
MCLOUTH AND EUDORA.
THIS INCLUDES THE KANSAS TURNPIKE BETWEEN MILE MARKERS 189 AND 205.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH ONE IS NOT
IMMEDIATELY LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE
TO A PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT
OR SMALL INTERIOR ROOM.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS!
&&
LAT...LON 3859 9545 3892 9550 3906 9550 3907 9552
3938 9518 3897 9518 3898 9516 3898 9511
3896 9510 3899 9507 3898 9505 3880 9505
TIME...MOT...LOC 2343Z 212DEG 44KT 3907 9552 3901 9539
3866 9536
HAIL...<.75IN
WIND...60MPH
$$2 follow-up statements
508
WWUS53 KTOP 170004
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
704 PM CDT SAT MAY 16 2015
KSC045-059-087-170030-
/O.CON.KTOP.SV.W.0037.000000T0000Z-150517T0030Z/
JEFFERSON-DOUGLAS-FRANKLIN-
704 PM CDT SAT MAY 16 2015
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTH CENTRAL
FRANKLIN...EASTERN DOUGLAS AND SOUTHEASTERN JEFFERSON COUNTIES UNTIL
730 PM CDT...
AT 701 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM OSKALOOSA TO MCLOUTH TO VINLAND...AND MOVING NORTHEAST
AT 50 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
EUDORA.
MCLOUTH.
THIS INCLUDES THE KANSAS TURNPIKE BETWEEN MILE MARKERS 199 AND 205.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH ONE IS NOT
IMMEDIATELY LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE
TO A PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT
OR SMALL INTERIOR ROOM.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS!
&&
LAT...LON 3864 9535 3905 9531 3920 9538 3938 9518
3897 9518 3898 9516 3898 9511 3896 9510
3899 9507 3898 9505 3880 9505
TIME...MOT...LOC 0004Z 212DEG 44KT 3928 9530 3920 9521
3884 9520
HAIL...<.75IN
WIND...60MPH
$$040
WWUS53 KTOP 170020
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
720 PM CDT SAT MAY 16 2015
KSC045-059-087-170030-
/O.EXP.KTOP.SV.W.0037.000000T0000Z-150517T0030Z/
JEFFERSON-DOUGLAS-FRANKLIN-
720 PM CDT SAT MAY 16 2015
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL FRANKLIN...
EASTERN DOUGLAS AND SOUTHEASTERN JEFFERSON COUNTIES WILL EXPIRE AT
730 PM CDT...
THE LINE OF STORMS WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE
WARNED AREA.
ADDITIONAL STRONG THUNDERSTORMS ARE STILL POSSIBLE...AND A TORNADO
WATCH REMAINS IN EFFECT UNTIL 11 PM.
LAT...LON 3864 9535 3905 9531 3920 9538 3938 9518
3897 9518 3898 9516 3898 9511 3896 9510
3899 9507 3898 9505 3880 9505
TIME...MOT...LOC 0020Z 212DEG 44KT 3945 9516 3937 9507
3901 9507
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 2:24 PM CDT, 4 hours 19 minutes earlier.
Area forecast discussion, May 16, 2:24 PM CDT, 4 hours 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 224 PM CDT Sat May 16 2015 .SHORT TERM...(This Evening through Sunday) Issued at 221 PM CDT SAT MAY 16 2015 Monitoring convective development across the Central and High Plains at this hour, ahead of stronger dynamic upper low lifting across central New Mexico, and along a leading piece of shortwave energy moving into north central Oklahoma. Line of convergence in the surface winds extends from near Burlington, all the way southwest into the Texas Panhandle and is aiding in storms developing to the southwest. Forecast area started out cloudy but has broken out with some sunshine and is likely boosting instability for the area. Still some variability in modes and timing with these two features as they move across the forecast area, but for the most part moving first round into the western cwa in the 4-8pm window, with second following close behind and moving through the area late evening through the early morning hours. Initial feature coincides with increasing 0-6km bulk shear into the 40-50 kt range as wind speeds increase aloft with incoming jet streak, but will also face some challenges given ongoing moderate rain working over instability in Central Kansas. Also hard to find what low level feature storms will latch on to for stronger enhancement aside from the aforementioned boundary, but current convection likely to lay down boundaries and locally enhance storm development as the afternoon goes on. Lack of a capped atmosphere also makes focal point harder to determine, and for now have used current convection and incoming upper waves for forecast timing. Will need to keep an eye on storms as they move into our area where skies have been sunny and atmosphere is likely more unstable. Primary threats from storms remain large hail and strong winds, with enhanced risk focused along and west of Topeka, and far western counties still hatched in a moderate risk. Tornado risk is of a more isolated nature, however potential for a stronger tornado increases westward into the far western counties generally west of Abilene. Repeated training of cells over any one area may also bring locally heavy rainfall and a risk for localized flooding. Larger scale upper trof makes a quick exit to the northeast on Sunday morning, with areas drying out west to east through sunrise. Westerly flow behind the wave actually brings a nose of warmer air in aloft and boosts high temperatures on Sunday from the upper 70s to middle 80s. .LONG TERM...(Sunday Night through Saturday) Issued at 221 PM CDT SAT MAY 16 2015 As the upper trough lifts northeast towards the Great Lakes region, a cold front surges southeast through the CWA Sunday evening. Northwest winds around 10 to 15 mph under mostly clear skies will quickly cool the surface into the 50s for Monday morning. The front becomes quasi stationary over southern Kansas on Monday with possible showers developing just south of the CWA. For northeast Kansas, expect sunny skies, gusty north winds, and cooler highs in the upper 60s to lower 70s. Upper ridge builds in Tuesday morning as light winds and strong decoupling of the boundary layer will cool off lows to the lower 40s. The next open upper trough building over Colorado will shift east into central KS on Tuesday. Light surface winds veer towards the east with weak cool air advection and increasing cloudiness to drop highs into the lower and middle 60s. Showers and isolated thunderstorms may begin to impact north central Kansas, with chances increasing to likely Tuesday evening and Wednesday as all guidance is increasingly similar in the main upper forcing lifting across the area. Not expecting severe storms with this system given the limited instability profile. In the extended period, the passing upper trough shears out as residual energy ingests into a strong upper low towards the northern Great Lakes. Lack of strong warm advection and persistent cloud cover will keep temps through Wednesday in the lower 60s before southeasterly flow increases Thursday into Friday with a strong southwest upper trough building towards the plains. Embedded weaker waves impact the CWA beginning Friday and continuing through the weekend as the system approaches. At this time, its difficult to determine the intensity of these storms, however signals of decent instability and increasing wind shear with the jet max would support scattered severe storms during the afternoon and evening hours. && .AVIATION...(For the 18Z TAFs through 18Z Sunday Afternoon) Issued at 1234 PM CDT SAT MAY 16 2015 Sites have cleared to VFR after a line of showers moved through the area this morning. VFR should continue until a line of storms moves from SW to NE this afternoon into tonight impacting all terminals. Exact timing and coverage of these storms is still uncertain, and have continued to use VCTS for this reason. Storms will clear overnight into tomorrow morning from W to E. After this clearing VFR will prevail. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...67 LONG TERM...Bowen AVIATION...Heller
Hazardous weather outlook, May 16, 1:31 PM CDT, 5 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 131 PM CDT SAT MAY 16 2015 KSZ008>012-020>024-026-034>040-054>056-058-059-171845- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 131 PM CDT SAT MAY 16 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. THUNDERSTORMS ARE EXPECTED TO DEVELOP AND TRACK NORTH AND EAST DURING THE LATE AFTERNOON AND EVENING...PRIMARILY AFTER 4 PM. SOME OF THESE THUNDERSTORMS WILL BE SEVERE WITH THE PRIMARY HAZARD BEING LARGE HAIL, DAMAGING WINDS AND BRIEF HEAVY RAINFALL. DISCRETE STORMS WILL HAVE THE BEST POTENTIAL FOR PRODUCING ISOLATED TORNADOES DURING THE LATE AFTERNOON AND EVENING HOURS ACROSS NORTH CENTRAL KANSAS. HOWEVER, STORMS COULD EVOLVE INTO MORE OF A BROKEN LINE IN WHICH CASE DAMAGING WINDS AND LARGE HAIL WOULD BE THE MAIN CONCERN. THUNDERSTORMS ARE FORECAST TO SPREAD EAST INTO NORTHEAST AND EAST CENTRAL KANSAS THROUGH THE EVENING AND INTO THE EARLY MORNING HOURS OF SUNDAY, WITH A CONTINUED RISK FOR LARGE HAIL, DAMAGING WINDS AND POSSIBLY AN ISOLATED TORNADO. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL LIKELY BE NEEDED THIS AFTERNOON OR TONIGHT. && MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.WEATHER.GOV/TOP/SITREP
In the hours before
Local storm report, May 16, 5:38 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
538 PM CDT SAT MAY 16 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM TSTM WND GST 2 W EMPORIA 38.41N 96.21W
05/16/2015 E60 MPH LYON KS TRAINED SPOTTER
&&
HENNECKELocal storm report, May 16, 5:47 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
547 PM CDT SAT MAY 16 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0536 PM HAIL 2 E DOVER 38.96N 95.90W
05/16/2015 E0.75 INCH SHAWNEE KS TRAINED SPOTTER
&&
HENNECKELocal storm report, May 16, 6:05 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
605 PM CDT SAT MAY 16 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0604 PM TSTM WND GST 1 WSW OSAGE CITY 38.63N 95.83W
05/16/2015 M73 MPH OSAGE KS TRAINED SPOTTER
&&
CRAVENLocal storm report, May 16, 6:19 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
619 PM CDT SAT MAY 16 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0531 PM TORNADO 5 WNW HARTFORD 38.34N 96.04W
05/16/2015 LYON KS EMERGENCY MNGR
TORNADO REPORTED NEAR 1632 RD 110. POSSIBLE STRUCTURAL
DAMAGE.
&&
HENNECKELocal storm report, May 16, 6:22 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
622 PM CDT SAT MAY 16 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0536 PM TSTM WND DMG SSE NEOSHO RAPIDS 38.36N 95.99W
05/16/2015 LYON KS TRAINED SPOTTER
SEVERAL LARGE TREES DOWN INCLUDING A 100 YEAR OLD HEALTHY
ELM TREE SNAPPED AT THE BASE OF THE TREE TRUNK. DAMAGE
POSSIBLY THE RESULT OF A TORNADO.
&&
HENNECKELocal storm report, May 16, 6:34 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
634 PM CDT SAT MAY 16 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM TSTM WND GST 6 S TOPEKA 38.96N 95.68W
05/16/2015 E60 MPH SHAWNEE KS TRAINED SPOTTER
60MPH WINDS REPORTED BY SPOTTER. THIS WAS RIGHT ALONG HWY
75 6 MILES SOUTH OF TOPEKA.
&&
BDRAKEThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 7:14 PM CDT | Tornado Warning | TOP | Brown | 31 min |
| May 15, 7:44 PM CDT | Tornado Warning | TOP | Brown | 13 min |
| May 16, 3:02 PM CDT | Special Weather Statement | TOP | Morris | 28 min |
| May 16, 3:40 PM CDT | Special Weather Statement | TOP | Pottawatomie | 35 min |
| May 16, 5:09 PM CDT | Special Weather Statement | TOP | Lyon | 36 min |
| May 16, 5:13 PM CDT | Severe Thunderstorm Warning | TOP | Coffey, Lyon, Osage | 47 min |
| May 16, 5:21 PM CDT | Special Weather Statement | TOP | Shawnee | 24 min |
| May 16, 5:29 PM CDT | Severe Thunderstorm Warning | TOP | Osage, Shawnee, Wabaunsee | 32 min |
| May 16, 5:35 PM CDT | Tornado Warning | TOP | Coffey, Lyon, Osage | 13 min |
| May 16, 5:55 PM CDT | Severe Thunderstorm Warning | TOP | Coffey, Douglas, Franklin, Lyon, Osage, Shawnee | 50 min |
| May 16, 6:41 PM CDT | Areal Flood Advisory | TOP | Douglas, Jefferson, Osage, Shawnee | 64 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.